We all prescribe antibiotics frequently.  While the debate about who is contributing more to the terrifying antibiotic resistance patterns and the emergence of superbugs rages on, we can sometimes forget or minimize the fact that antibiotics have immediate side effects for our patients.  Serious and seriously unpleasant side effects.

 

A publication in JAMA from August 2018 reviewed 39 randomized controlled trials and found that probiotics, when co-administered with antibiotics, reduced the risk of C. difficile in both children and adults, and may also decrease other GI side effects associated with antibiotics administered alone (ie cramping, nausea, diarrhea).  NNT = 40 and there was no evidence of harm.

 

So, the next time you write for an antibiotic, consider recommending probiotics prophylactically.  It’s an easy and simple way to avoid the dreaded D….and I don’t mean Dilaudid.

 

PSA: Wash your hands with soap and water!!!

 

 

Want to learn more about how to deal with C. diff but don’t want to read a novel?  Click here:

https://journalfeed.org/article-a-day/2018/metro-is-so-retro-c-diff-guidelines

 

Feeling extra nerdy and want the novel?  Click here:

https://www.ncbi.nlm.nih.gov/pubmed/29462280?dopt=AbstractPlus

 

Reference:

Probiotics to Prevent Clostridium difficile Infection in Patients Receiving Antibiotics. JAMA. 2018 Aug 7;320(5):499-500. doi: 10.1001/jama.2018.9064.

May 2022
M T W T F S S
 1
2345678
9101112131415
16171819202122
23242526272829
3031  

Archives